Try it
Psychiatry · Organic brain syndromes
Sample itemA malnourished man with chronic alcohol dependence is brought in confused, with an unsteady gait and nystagmus with ophthalmoplegia. He is hypoglycaemic. What is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Parenteral thiamine, given before or together with glucose
The triad of confusion, ataxia and ophthalmoplegia indicates Wernicke encephalopathy from thiamine deficiency. Glucose metabolism consumes thiamine, so glucose given alone may precipitate or worsen the encephalopathy. Parenteral thiamine must be given promptly, before or with glucose.
Option by option
A. Intravenous glucose alone, then thiamine later
Glucose alone can precipitate acute Wernicke encephalopathy in a thiamine-depleted patient.
B. Oral folic acid alone
Folic acid does not treat Wernicke encephalopathy.
C. Haloperidol for the confusion
Haloperidol treats agitation but does not treat the underlying deficiency and may lower the seizure threshold.
D. Parenteral thiamine, given before or together with glucose (correct)
Correct. Replacing thiamine first prevents glucose loading from worsening the deficiency.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- Organic brain syndromesA 74-year-old man has fluctuating cognition, well-formed visual hallucinations of childr…
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…